Hail, Todd
- When
- August 2, 7:27 AM CST
- Where
- Todd County, 0.84 mi SW of Eagle Bend
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.160, -95.040
The morning of Sunday, August, 2nd, a severe thunderstorm moved southward across central Minnesota, and produced up to 2 inch diameter hail in northern Todd County. This storm quickly weakened as it moved southeast into northern Stearns County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The morning of Sunday, August, 2nd, a severe thunderstorm moved southward across central Minnesota, and produced up to 2 inch diameter hail in northern Todd County. This storm quickly weakened as it moved southeast into northern Stearns County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:58 AM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 658 AM CDT SUN AUG 2 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 400 AM CDT SUN AUG 2 2015 TODAY AND TONIGHT...SFC ANALYSIS DEPICTS A SFC LOW OVER ERN SD THIS MRNG WITH A WMFNT EXTENDING SEWD AND A CDFNT EXTENDING SWWD FROM THIS CENTER. ISOLD CONVECTION OVERNIGHT DUE TO CONVERGENCE INVOF THE WMFNT AND A LOCALIZED MIDLVL JET EVIDENT ON WV IMAGERY HAS SHIFTED OFF TO THE E AND WEAKENED...RESULTING IN A MAINLY DRY START TO THE DAY. KMPX RADAR SHOWS A FEW STRONG STORMS WITHIN MOSTLY WEAK ECHOES DRIVING SEWD FROM NERN ND AND NRN MN. ASIDE FROM THE STRONGER STORMS...MUCH OF THIS IS NOT REACHING THE GROUND WITHIN THE WFO MPX CWFA. HOWEVER...AS THE DAY PROGRESSES...DEEP MIXING WILL STILL PROMOTE 30-40 KT OF BULK SHEAR HIGHLIGHTED OVER FAR ERN MN INTO WRN WI THIS AFTN AND EVE. BEST INSTABILITY AND FORCING ALOFT WILL BE WELL SE OF THE CWFA...BUT STILL BEING IN THE WARM SECTOR OF THIS SYSTEM WILL ALLOW FOR SOME SBCAPE TO DEVELOP WHICH WILL MAKE FOR SOME ISOLD- SCTD TSTM DEVELOPMENT LATER TDA. HAVE MAINTAINED SLGT-LOW CHC POPS IN ERN PORTIONS OF THE CWFA TO ACCOUNT FOR THIS. AS THE CDFNT SWEEPS SEWD ACRS THE REGION TDA...THIS WILL BRING AN END TO ANY AND ALL PRECIP BY THIS EVE. COOLER/DRIER HIGH PRES WILL THEN BEGIN TO MAKE INROADS TO THE REGION TNGT...STARTING A DRYING OUT PERIOD FOR THE REGION GOING INTO THE FIRST HALF OF THE WEEK. TEMPERATURES WILL STILL RUN WARM IN ADVANCE OF THE CDFNT TDA. HIGHS WILL GENERALLY RANGE 80-90 DEGREES NORTH-TO-SOUTH ACRS THE CWFA TDA. WITH LATE AFTN TIMING OF THE COLD FROPA...THIS WILL START CAA THAT WILL BE FELT FOR TNGT. LOWS TNGT INTO EARLY MON MRNG WILL FALL TO THE 50S ACRS THE CWFA...WHICH WILL BE ABOUT 10 DEGREES COOLER THAN LOWS EXPERIENCED THIS MRNG. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 400 AM CDT SUN AUG 2 2015 THE MAIN FEATURE OF NOTE IN THE LONG TERM PERIOD CONTINUES TO BE THE LARGE UPPER LOW OVER HUDSON BAY. BY TOMORROW MORNING...THIS FEATURE WILL BEGIN SAGGING SOUTH TOWARD THE UPPER GREAT LAKES REGION. THE LONGWAVE TROUGH ASSOCIATED WITH THE LOW WILL BE IN PLACE INTO AT LEAST WEDNESDAY...MEANING MONDAY AND TUESDAY WE WILL REMAIN IN RELATIVELY COOL NORTHWEST FLOW...WITH LITTLE CLOUD COVER OWING TO THE DRY AIR MASS COMING IN FROM CANADA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID TO UPPER 70S ALL WEEK...SLIGHTLY COOLER THAN NORMAL FOR THIS TIME OF YEAR. IT LOOKS LIKE WE HAVE ONE DECENT CHANCE OF PRECIPITATION IN THE LONG TERM PERIOD...AND THAT COMES ON WEDNESDAY INTO WEDNESDAY NIGHT. THE AFOREMENTIONED UPPER LOW WILL BEGIN DRIFTING VERY SLOWLY EAST BY WEDNESDAY AS A SHORTWAVE TROUGH ADVANCES EAST OVER THE ALONG THE LONGWAVE RIDGE OVER THE WESTERN CONUS. AT THIS TIME...THIS FEATURE LOOKS TO HAVE THE INGREDIENTS FOR A DECENT RAINFALL MAKER. AS THE TROUGH PUSHED INTO MN...A CYCLONICALLY CURVED JET STREAK AROUND THE LONG WAVE TROUGH TO OUR NORTHEAST WILL PLACE THE UPPER MIDWEST IN A FAVORABLE AREA OF UPPER LEVEL DIVERGENCE. IN ADDITION...STRONG THETA-E ADVECTION IS FORECAST WEDNESDAY- WEDNESDAY NIGHT AS LOW LEVEL WINDS TURN SOUTHERLY ON THE LEADING EDGE OF THE WAVE...AND WE MAKE A GULF MOISTURE CONNECTION WITH PRECIPITABLE WATER VALUES INCREASING TO GREATER THAN 1.5 INCHES. AT THE SURFACE...A FRONTAL BOUNDARY WILL LIFT NORTH INTO THE UPPER MIDWEST WITH INCREASING SURFACE DEW POINTS AS WELL. BEST LI VALUES BECOME NEGATIVE FOR MOST OF SOUTHERN MN BY WEDNESDAY AFTERNOON...SO THERE IS SOME INSTABILITY TO WORK WITH AS WELL. BEING 4 DAYS AWAY HOWEVER...CONFIDENCE IN THE PLACEMENT OF POTENTIAL RAINFALL IS NOT HIGH...ESPECIALLY GIVEN THE VARIOUS SOLUTIONS OFFERED BY THE DETERMINISTIC GUIDANCE...AND THE FACT THAT THE HUDSON BAY UPPER LOW COULD WREAK HAVOC ON THE ENTIRE UPPER AIR PATTERN. SO...DECIDED TO STICK WITH THE ALLBLEND GUIDANCE FOR THIS PERIOD WHICH FOR NOW SUGGESTS CHANCE POPS. SLIGHT CHANCE POPS LITTER THE FORECAST LATE IN THE WEEK AS A WEAK FRONTAL BOUNDARY PUSHES INTO WESTERN MN...BUT AT THIS TIME THERE IS LITTLE AGREEMENT IN SEEING ORGANIZED PRECIPITATION DURING THAT PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 650 AM CDT SUN AUG 2 2015 WMFNT TO REMAIN N OF ALL WFO MPX TERMINALS TDA WITH ITS ASSOCIATED CDFNT IN THE DAKOTAS EXPECTED TO GRADUALLY SAG ESE ACRS THE AREA. ISOLD TO SCTD CONVECTION...MAINLY N OF I-94 THIS MRNG AND E OF I-35 THIS AFTN...TO BE XPCTD TDA. THUS...THE ONLY TERMINAL THAT MAY POSSIBLY HAVE IMPACTFUL PRECIP LOOKS TO BE KEAU SO HAVE INCLUDED A VCTS FOR ONLY THAT LOCATION. PRECIP CHCS ARE TOO LOW FOR INCLUSION AT ANY OTHER TERMINAL...BUT WILL MONITOR AND AMD AS NEEDED. AS SUCH...HAVE KEPT ALL TERMINALS AS VFR WITH THE POTENTIAL FOR MVFR CONDS SHOULD SHWRS/TSTMS AFFECT THE TERMINAL. THE CDFNT LOOKS TO MOVE THRU THE AREA BY THIS EVENING...RESULTING IN SKC CONDS OVERNIGHT THRU TMRW MRNG. WINDS WILL SWING ARND FROM SW TO NW BY THIS AFTN AND BECOME GUSTY THIS AFTN INTO THIS EVE BEFORE SETTLING DOWN TNGT. KMSP...NO SIGNIFICANT WX IMPACTS ARE XPCTD AS ANY CONVECTION IS XPCTD TO REMAIN N AND E OF MSP. /OUTLOOK FOR KMSP/ TUE...VFR. WIND NW 5-10 KTS. WED...VFR. WIND E 5-10 KTS. THU...MAINLY VFR. CHC MVFR SHRA/TSRA. WIND E 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JPC LONG TERM...SPD AVIATION...JPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 233 AM CDT SUN AUG 2 2015 MNZ041>045-047>070-073>078-082>085-091>093-030745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 233 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WIZ014>016-023>028-030745- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 233 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT THE CHANCE FOR SEVERE WEATHER REMAINS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 420 AM CDT SUN AUG 2 2015 MNZ045-020945- KANABEC- 420 AM CDT SUN AUG 2 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC COUNTY THROUGH 445 AM CDT... AT 419 AM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF FRIESLAND...OR 10 MILES NORTHWEST OF HINCKLEY...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KANABEC COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN THE TWIN CITIES. LAT...LON 4600 9306 4600 9307 4615 9337 4616 9306 TIME...MOT...LOC 0919Z 297DEG 28KT 4612 9309 JPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 AM CDT SUN AUG 2 2015 WIZ016-021145- RUSK- 605 AM CDT SUN AUG 2 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RUSK COUNTY THROUGH 545 AM CDT... AT 603 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR WINTER TO NEAR EXELAND...AND MOVING EAST AT 60 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LADYSMITH...HAWKINS...TONY...GLEN FLORA...INGRAM AND RUSK COUNTY AIRPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN THE TWIN CITIES. LAT...LON 4538 9081 4563 9152 4564 9068 4538 9068 TIME...MOT...LOC 1103Z 285DEG 53KT 4578 9099 4562 9132 JPC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
801 AM CDT SUN AUG 2 2015
MNZ041-042-021400-
DOUGLAS-TODD-
801 AM CDT SUN AUG 2 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS AND TODD
COUNTIES THROUGH 900 AM CDT...
AT 800 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR VERNDALE TO NEAR CLITHERALL...AND MOVING
SOUTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...LONG PRAIRIE...STAPLES...OSAKIS...BROWERVILLE...
CLARISSA...EVANSVILLE...EAGLE BEND...CARLOS...BERTHA...BRANDON AND
SWANVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 84 AND 109.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 108.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 179 AND 219.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4636 9478 4618 9465 4590 9464 4589 9465
4579 9571 4611 9573 4611 9515 4637 9515
4637 9492
TIME...MOT...LOC 1300Z 330DEG 39KT 4644 9496 4632 9561
JPCThe Minneapolis radar (KMPX), 186 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585179, 585180, 585184, 585181, 585182, 585183.